TB Notes 1, 2005
No. 1, 2005
Errors Involving Mix-Up of Tuberculin Purified
Protein Derivative and Vaccine Products
The Food and Drug Administration (FDA) and CDC have identified
mix-up errors between tuberculin purified protein derivative (PPD)
and vaccine products reported to the FDA MedWatch Program1
and the Vaccine Adverse Event Reporting System (VAERS).2
As of September 2004, a preliminary review had identified 89 PPD/vaccine
errors involving 210 adult and pediatric patients since 1990. Of
these error events, 81 involved inadvertent administration of vaccine
instead of tuberculin PPD, and 8 involved inadvertent administration
of tuberculin PPD instead of vaccine; 67 were single case events
and 22 were clusters (inadvertent administration of vaccines or
tuberculin PPD products to more than one patient in the same health
care facility during a 1-month period). Clusters have occurred in
correctional facilities, schools and universities, public health
departments, social service agencies, and occupational settings.
Vaccines commonly involved in mix-ups with the tuberculin PPD products
included tetanus diphtheria toxoids, tetanus toxoid, pneumococcal
polysaccharide, inactivated influenza, and hepatitis B vaccines.
Most of the reported adverse events were local injection site reactions;
however, three patients required hospitalization owing to systemic
reactions such as “serum sickness–like illness” and asthma, although
a causal relationship between the mix-up and these adverse events
is not clear. All three patients recovered. In some error events,
several patients were started on isoniazid (INH) because of false-positive
TST results. All TST results were negative when patients were retested,
and INH was discontinued without any reports of adverse reactions
to the medication.
Factors most commonly reported as potentially contributory to these
mix-up errors included similarities in packaging (only between tetanus
and diphtheria toxoids for adult use, Aventis Pasteur Inc, Swiftwater,
PA, USA and Tubersol®, Aventis Pasteur Ltd, Toronto, Ontario, Canada),
similar product name abbreviations (i.e., pneumococcal vaccine PPV
and tuberculin PPD), pharmacy and manufacturer dispensing the wrong
products, storage of vaccine and PPD products side by side in the
refrigerator, use of syringe containing wrong product during simultaneous
administration of vaccine and PPD products, and failure to verify
the right product by two TST administrators.
Mix-up errors involving vaccines and tuberculin PPD products and
measures to prevent these have been previously reported in the medical
literature and health newsletters.3,4,5,6,7,8,9,10 Nonetheless,
continuing reports of such errors indicate that further attention
to this issue is needed to reduce the problem. Increasing awareness
among health care practitioners about vaccine and PPD product confusion
and providing education and training regarding TST administration
may minimize or prevent these mix-up errors.
Health care practitioners should carefully read labels and record
product name and lot number before each TST administration. In
addition, health care facilities should consider physical separation
and product differentiation between tuberculin PPD and vaccines
(e.g., PPD and vaccines can be stored in different refrigerators
if feasible). FDA has issued a final rule that requires bar code
labels for human and drug products and biological products, addressing
medication errors associated with drugs and biologics.11 For
health care facilities that possess bar code scanning technology,
such scanning could help prevent errors made during pharmacy dispensing
of products or during vaccine or PPD administration.
FDA and CDC are requesting reports of vaccine-PPD mix-ups, even
when not resulting in an adverse event to the recipient. Reporters
are encouraged to provide information about associated adverse events,
potential contributory factors, and suggestions to prevent such
errors. Inadvertent administration of vaccine or PPD products may
be reported to VAERS, www.vaers.org or telephone
800-822-7967 (following vaccine administration) and FDA MedWatch
or telephone 1-800-FDA-1088 (following PPD administration).
—Submitted by Soju Chang, MD, MPH, Kathryn O’Connell,
MD, PhD, Jacquelyn Polder, BSN, MPH, M. Miles Braun, MD, MPH, Robert
Ball, MD, MPH, ScM, Division of Epidemiology, Office of Biostatistics
and Epidemiology, Center for Biologics Evaluation and Research,
Food and Drug Administration
- Graham D, Dan B, Bertagnoll P, et al. Cutaneous inflammation
caused by inadvertent intradermal administration of DTP instead
of PPD. Am J Public Health 1981;71:1040–3.
- Food and Drug Administration. Mix
up between Td and PPD.
Alert! Confusion between tetanus diphtheria toxoid (Td) and tuberculin
purified protein derivative (PPD) led to unnecessary treatment.
ISMP Medication Safety Alert. May 1, 2003.
up Between TD and PPD. FDA Patient Safety News: Show #17,
Patient Safety CAPSLinkTM. October 2003.
to Readers: Inadvertent Intradermal Administration of Tetanus
Toxoid-Containing Vaccines Instead of Tuberculosis Skin Tests,
MMWR, July 30, 2004/53(29); 663-664.
Repeating…Tetanus toxoid vaccines again used for PPD ISMP Medication
Safety Alert. August 12, 2004. (Available with subscription
to ISMP Newsletter).
in Tuberculin Skin Testing Administration. The AcidFast Blast.
August 2004, vol. 3, no. 4.
- Food and Drug Administration. FDA
Issues Bar Code Regulation. February 25, 2004.